Hail, Kiowa
- When
- May 18, 4:32 PM MST to 4:37 PM MST
- Where
- Kiowa County, 8.84 mi WSW of Arlington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.280, -103.480
Severe storms produced hail up to the size of golf balls in Crowley County as well as a short-lived tornado southwest of Haswell in Kiowa County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail up to the size of golf balls in Crowley County as well as a short-lived tornado southwest of Haswell in Kiowa County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 2:31 PM MST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 331 PM MDT WED MAY 18 2011 .SHORT TERM... (TONIGHT AND THURSDAY) MAIN CONCERNS ARE PCPN CHANCES AND SNOWFALL AMOUNTS OVR THE HIGH COUNTRY AND THE POTENTIAL FOR SEVERE STORMS...AND FIRE WEATHER CONCERNS FOR THU AFTERNOON. THIS EARLY AFTERNOON WE HAVE BEEN SEEING SHOWERS AND A FEW THUNDERSTORMS OVR THE MOUNTAINS AND NEARBY LOWER TERRAIN. SPC MESO ANALYSIS SHOWS ONLY AROUND 250 J/KG. SFC HIGH PRESSURE HAS BACKED INTO PLAINS...WITH EAST TO SOUTHEAST WINDS ACRS THE AREA AND LOW CLOUDS BACKED UP AGAINST THE MTS. MODELS SHOW THE POTENTIAL FOR A FEW HUNDRED J/KG OF CAPE ACRS MUCH OF THE SERN PLAINS. WITH 0-6KM BULK SHEAR VALUES OVR THE SERN PLAINS ROTATING STORMS ARE LIKELY AND HAVE ALREADY SEE THIS IN ONE STRONGER STORM THIS AFTERNOON. CANNOT RULE OUT THE POTENTIAL FOR A COUPLE SEVERE STORMS THIS EVENING. BY THU MORNING THE UPR LOW IS EXPECTED TO BECOME CENTERED OVR SERN UT AND IS THEN FORECAST TO LIFT EAST-NORTHEAST INTO NORTH CENTRAL CO BY LATE THU AFTERNOON. WILL HAVE SOME GOOD UPR SUPPORT THRU THIS PERIOD. THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE OVR THE HIGH COUNTRY AND THE SOUTHEAST PLAINS...ESPECIALLY NORTH OF HWY 50 AND ALONG THE I25 CORRIDOR...WL SEE GOOD CHANCES FOR ACCUMULATING PCPN. LATE TONIGHT THE PCPN IS EXPECTED TO DECREASE OVR THE EASTERN MTS AND HIGH VALLEYS...AS A SHORTWAVE LIFTS NORTHEASTWARD PUSHING PCPN CHANCES EAST ACRS THE REST OF THE ERN PLAINS...AGAIN THE BEST CHANCES FOR ACCUMULATING RAINFALL OVR THE FAR SERN PLAINS WL BE NORTH OF HIGHWAY 50. ALONG THE CONTDVD SNOW WL CONTINUE TONIGHT AND TOMORROW WITH SEVERAL INCHES STILL EXPECTED AND THE SNOW ADVISORY STILL LOOKS GOOD. SNOW LEVELS TONIGHT MOST AREAS ARE EXPECTED TO BE 9000-9500 FEET...BUT COULD SEE THEM GET A BIT LOWER UNDER HEAVIER SHOWERS. COULD SEE SEVERAL INCHES OF ACCUMULATION ON PIKES PEAK TONIGHT AS WELL. LATER TONIGHT STRATUS IS EXPECTED TO SPREAD ACRS MOST OR ALL OF THE SERN PLAINS. IN THE MORNING THAT STRATUS WL DECREASE FROM SOUTH TO NORTH...AND IS EXPECTED TO HANG ON ALL MORNING OVER MUCH OF EL PASO COUNTY AND POSSIBLY KIOWA AND PORTIONS OF PROWERS COUNTIES. LOOKS LIKE THERE WL BE LITTLE CHANE FOR PCPN MOST OF THE SERN PLAINS THE FIRST PART OF THE MORNING...BUT BY MIDMORNING PCPN IS EXPECTED TO SPREAD ACRS THE MTS AND I25 CORRIDOR. THEN ACCORDING TO THE 18Z NAM...SPREAD EAST ACRS THE PLAINS...EXCEPT THE FAR SOUTHERN COUNTIES BY NOON AND IN THE AFTERNOON. THE NAM HAS A SFC LOW TRACKING ACRS THE SOUTHERN BORDER COUNTIES...WHILE THE GFS LIFTS THE SFC LOW NORTHEAST AND KEEPS A GOOD SHARE OF THE SOUTHEAST PLAINS DRY THU AFTERNOON. STAYED CLOSER TO THE GFS SOLUTION AND KEPT ONLY ISOLD POPS OVR MUCH OF THE SERN PLAINS...EXCEPT NORTH OF HIGHWAY 50 WL GO WITH HIGHER POPS. WITH THIS SOLUTION...I HAVE STRONG SOUTH TO SW WINDS DEVELOPING OVR THE FAR SOUTHEAST PLAINS AND HUMIDITIES DROP TO 15 PERCENT OR LOW...THUS WL ISSUE A RED FLAG WARNING. EASTERN LAS ANIMAS AND BACA COUNTIES ARE THE MOST FAVORABLE AREAS...BUT SOUTHERN PORTIONS OF PROWERS AND BENT COUNTIES LOOKS DRY AND WINDY AS WELL. MAY NOT SEE THE RED FLAG CRITERIA MET OVR THE NRN HALF OF BENT AND PROWERS COUNTIES THU. .LONG TERM... (THURSDAY NIGHT THROUGH NEXT WEDNESDAY) UPPER LOW LIFTS SLOWLY NORTHEAST INTO NORTHERN COLORADO THURSDAY NIGHT...THEN DRIFTS INTO THE NORTHERN PLAINS FRIDAY. STILL A GOOD DEAL OF MOISTURE...INSTABILITY AND UPWARD MOTION TO KEEP PRECIP GOING OVER THE MOUNTAINS THROUGH FRIDAY...WITH PRECIP EMPHASIS ON THE CENTRAL MOUNTAINS. FORCING DOESN'T LOOK AS FAVORABLE FOR THE EASTERN MOUNTAINS AND PLAINS...WHERE WINDS BECOME DOWNSLOPE THROUGH A FAIRLY DEEP LAYER BY FRI MORNING. WILL STILL HAVE TO DEAL WITH INSTABILITY -SHRA/-TSRA OVER THE EAST INTO FRI EVENING...BEST CHANCES MAINLY WEST OF I-25. SHOULD SEE TEMPS STAY RATHER COOL THROUGH FRI AFTERNOON...WARMEST FAR SOUTHEAST PLAINS. UPPER LOW FINALLY PULLS AWAY FROM THE AREA DURING THE WEEKEND...WITH FLAT UPPER RIDGE BUILDING OVER THE STATE. STILL APPEARS ENOUGH MOISTURE WILL REMAIN TRAPPED UNDER THE RIDGE TO PRODUCE SOME ISOLATED -TSRA OVER THE MOUNTAINS BOTH DAYS...WITH WEAK BOUNDARY OVER THE EASTERN PLAINS SUNDAY AFTERNOON/EVENING PERHAPS AIDING IN THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THE ARKANSAS RIVER. TEMPS SHOULD WARM SOMEWHAT SAT AND REMAIN NEAR SEASONAL AVERAGES SUN. UPPER PATTERN NEXT WEEK BEARS A STRIKING RESEMBLANCE TO THIS WEEK'S...WITH DEEP UPPER LOW OVER THE WESTERN U.S. AND SURFACE LOW PRESSURE SPINNING UP SOMEWHERE OVER THE SOUTHERN PLAINS MONDAY MORNING. UPPER LOW THEN LIFTS SLOWLY INTO THE CENTRAL PLAINS MID- WEEK...KEEPING BEST DYNAMIC LIFT JUST NORTH OF THE AREA ONCE AGAIN. POSITION OF THE SURFACE LOW AND ASSOCIATED FRONTAL BOUNDARY WILL BE THE ULTIMATE DETERMINING FACTOR FOR PRECIP OVER THE EASTERN MOUNTAINS AND PLAINS MON INTO WED...WITH MODELS POINTING TOWARD MON NIGHT AS BEST BET FOR RAIN AT THIS POINT. TEMPS WILL SLIDE BACK BELOW SEASONAL AVERAGES MOST LOCATIONS BY MID-WEEK...AS UNSETTLED WEATHER PATTERN PERSISTS. --PETERSEN && .AVIATION...SHOWERS AND THUNDERSTORMS ARE LIKELY AT KCOS THIS EVENING. WL SEE IFR CIGS DEVELOP AT KCOS AS WELL AND COULD BE AS EARLY AS 04Z OR 05Z...AND THEN BECOMING MVFR AROUND 17Z THU. AT KPUB THERE IS A GOOD CHANCE FOR SOME SHOWERS AND A THUNDERSTORMS THRU THE EARLY EVENING HOURS. MVFR CONDITIONS ARE EXPECTED LATE EVENING...AND POSSIBLY IFR BY LATE NIGHT THEN BECOMING VFR BY 17Z THU. AT THIS TIME IT APPEARS THAT KALS WILL CONTINUE TO HAVE VFR CONDITIONS TONIGHT AND THURSDAY. WITH ISOLD TO SCT SHOWERS AND STORMS THIS EVENING AND THEN AGAIN ON THU. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 8 PM MDT THURSDAY FOR COZ233- 235>237. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT FRIDAY FOR COZ058-060-066-068. && 28/10
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1101 AM MDT WED MAY 18 2011 COZ058>089-093>099-191315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1101 AM MDT WED MAY 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN AND SNOW SHOWERS WILL SPREAD ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS TODAY AND TONIGHT. SNOW LEVELS WILL INITIALLY START OUT ABOVE 10500 FEET TODAY...BEFORE DROPPING TO AROUND 9500 FEET BY LATER TONIGHT. ISOLATED EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...RESULTING IN LOCALLY INTENSE SNOWFALL RATES AT TIMES ACROSS THE HIGHER PEAKS. SNOWFALL ACCUMULATIONS THROUGH TONIGHT WILL RANGE FROM 2 TO 5 INCHES...WITH MOUNTAIN PASSES REMAINING WET AND SLUSHY AT TIMES THROUGH THE DAY BEFORE SNOW LEVELS DROP BY THIS EVENING. THE SOUTHEAST MOUNTAINS WILL ALSO SEE A GOOD CHANCE FOR RAIN AND SNOW SHOWERS...STARTING THIS AFTERNOON AND CONTINUING TONIGHT. THE PIKES PEAK REGION WILL SEE THE POTENTIAL FOR THE GREATEST PRECIPITATION. HOWEVER...ANY SNOWFALL WILL REMAIN CONFINED TO ELEVATIONS ABOVE 10000 FEET WHERE 1 TO 4 INCHES WILL BE POSSIBLE THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE SOUTHEAST PLAINS LATE THIS AFTERNOON AND TONIGHT. THERE IS THE POTENTIAL FOR ONE OR TWO STRONG TO SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS. HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH...BRIEF HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. HOWEVER...AN ISOLATED BRIEF TORNADO COULD ALSO OCCUR...ESPECIALLY ACROSS THE SOUTHEAST PLAINS EAST OF LA JUNTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG SPRING STORM SYSTEM WILL CONTINUE TO SLOWLY MOVE ACROSS THE STATE THROUGH EARLY SATURDAY. THIS WILL KEEP UNSETTLED WEATHER OVER THE AREA...WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED THROUGH THE EARLY WEEKEND. THE MAIN STORM THREATS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH AND SMALL HAIL LESS THAN A HALF INCH IN DIAMETER. THE STRONG STORM SYSTEM WILL ALSO BRING SNOW TO THE MOUNTAINS WITH TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES EXPECTED BY FRIDAY MORNING ABOVE 10000 FEET...WITH THE HIGHEST TOTALS EXPECTED ALONG THE CONTINENTAL DIVIDE. THERE IS THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE FAR SOUTHEAST PLAINS AS HUMIDITY LEVELS DROP WITH DEVELOPING GUSTY SOUTH TO SOUTHWEST WINDS THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY THIS AFTERNOON THROUGH TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. 28/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 438 PM MDT WED MAY 18 2011 COZ086-089-093-095-182315- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WESTERN KIOWA COUNTY- 438 PM MDT WED MAY 18 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CROWLEY COUNTY IN SOUTHEAST COLORADO... SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO... NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO... EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ROCKY FORD...OR 15 MILES NORTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... ORDWAY. SUGAR CITY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 64 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
7 hail, 1 tornado. Local standard time, as filed.
A tornado occurred over open country causing no damage.
No known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316233, 316245, 316234, 316235, 316237, 316238, 316240, 316241.